MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR ISRT XLPE LT SZ 1-2 10MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR ISRT XLPE LT SZ 1-2 10MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74025622
Medical Device Problem Codes Degraded (1153); Biocompatibility (2886); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Codes Metal Related Pathology (4530); Medical device site infection (4845)
Date of Event 02/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after primary surgery was performed on (b)(6) 2022, there were no problems 3 months postoperatively.On (b)(6) 2024, there was sign of infection, and x-rays showed abnormal soft tissue growth and metallosis.All implants were removed on (b)(6) 2024.The jrny ii cr isrt xlpe lt sz 1-2 10mm was worn and deformed.The jrny ii cr fem ox np lt sz 3 and journey tibia base np lt sz 2 were also significantly worn due to hit each other.Heath status of the patient is unknown.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed and revealed that the femoral component shows a high amount of wear on the medial condyle.The insert and tibial baseplate are also highly deteriorated on the medial side and show deformations.The clinical/medical investigation revealed that two undated, unlabeled x-rays provided show a metal cloud that demonstrate the metal debris from the wear from the femoral component articulating directly on the baseplate.On (b)(6) 2024, the patient underwent a revision surgery, and all of the implants were removed.Two intra-operative photos of the patient¿s open knee show black tissue and fluid staining.The intra-operative photos confirm black tissue staining and confirm the metal debris.The requested operative report, supporting lab/pathology results, nor the explanted components were provided for analysis.The clinical root cause of the reported metallosis is the direct articulation of the femoral component and the baseplate though the root cause of the direct articulation cannot be confirmed, trauma or joint laxity which allowed the femoral component ride medial to the insert cannot be definitively confirmed.It cannot be concluded the reported clinical reactions were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported infection, black tissue staining, abnormal soft tissue growth, metallosis, revision surgery long term could not be determined since the patient¿s health status is unknown.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that acute post-surgical wound infection has been identified in possible adverse effects.Active, local infection or previous intra-articular infections are identified in contraindications for total knee replacement.Possible adverse effects also stated that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.This section also mentions that, although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported.Implantation of foreign material in tissues can result in histological reactions involving macrophages and fibroblasts.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include friction, trauma, joint tightness, joint laxity, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR ISRT XLPE LT SZ 1-2 10MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18842337
Report Number1020279-2024-00494
Device Sequence Number7280297
Product Code JWH
UDI-Device Identifier00885556422663
UDI-Public00885556422663
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74025622
Device Lot Number20JM02881
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2024
Supplement Date Received by Manufacturer04/19/2024
Initial Report FDA Received Date03/05/2024
Supplement Report FDA Received Date04/24/2024
Date Device Manufactured09/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
JOURNEY TIBIA BASE NP LT SZ 2, LOT#:22CM18432.; JRNY II CR FEM OX NP LT SZ 3, LOT#:21AM03731.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale